Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

What causes greenish black stools?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2834 Questions
Question
Recently I have noticed that my stools are very dark - greenish black. Does this mean something bad?
Fri, 4 May 2018 in Digestion and Bowels
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello Mr. XXXX,

If your stools are black and tarry appearing, then this can represent bleeding from the upper gastrointestinal tract (stomach or esophagus). This is because stomach acid changes blood to a black tarry appearance.

Pepto Bismol can also cause black appearing stools.

A greenish color can be from foods that have green in them such as green leafy vegetables (for example, kale), foods with green food coloring in them, and some herbal supplements.

It can also be freon a fast transit time through the intestines which doesn't allow enough time for bile salts from the gall bladder to be broken down. Bile acid/bile salts have a greenish color. If this is what is happening, usually there are other symptoms to go with it such as a shorter time from eating to having a BM, or loose stools.

You ask if it is something bad: If it is mostly black and tarry, then do go in to be seen now, as it can be stomach bleeding. If it is diarrheal, talk with your doctor about the color associated with this as it can be related to an infection in your digestive tract.

I hope this gives you enough information for how to proceed. Please let me know if I can provide further information or clarification.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor